Nebraska, 2017High Wind in Nebraska, March 7, 2017
March 7, 2017 · NWS LBF · 4 events in 4 counties and zones
Strong westerly winds of 35 to 45 mph with gusts to near 60 mph occurred across portions of southwest Nebraska during the late morning through mid afternoon hours on March 7, 2017.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds of 35 to 45 mph with gusts to near 60 mph occurred across portions of southwest Nebraska during the late morning through mid afternoon hours on March 7, 2017.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 7, 5:40 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Mar 7, 5:40 AM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
640 AM CST Tue Mar 7 2017
.SYNOPSIS...
Issued at 317 AM CST Tue Mar 7 2017
H5 analysis across the CONUS tonight, has a trough of low
pressure extending from North Dakota south into western Kansas.
Downstream of the trough, a ridge of high pressure extended from the
Carolinas north into Quebec. East of this ridge, a trough of low
pressure extended from south of Greenland into the central Atlantic.
West of the central CONUS trough, a closed low was located just off
the coast of British Columbia. At the surface: Strong low pressure
was located over eastern Manitoba with a pressure of 976 MB. A cold
front extended south southeast of this feature into Wisconsin,
Illinois, southeast Missouri and into southwestern Arkansas. Gusty
winds behind the front were noted overnight from North Dakota into
Eastern Kansas and points east. Across western and north central
Nebraska, winds were westerly overnight and were gusting as high as
25 KTS at Valentine and Imperial. Elsewhere, wind speeds were on the
order of 10 to 15 KTS. Temperatures overnight were in the upper 20s
to lower 30s.
&&
.SHORT TERM...(Today and tonight)
Issued at 317 AM CST Tue Mar 7 2017
Winds and fire weather are the main forecasting
concerns over the next 24 hours. For today: Another windy day is on
tap across western and north central Nebraska. Once again, with
surface heating, we will see steep lapse rates this afternoon which
will facilitate good mixing and this is indicated in the latest
forecast soundings. How high we can mix is still up in the air
right now. Bufkit soundings indicate mixing potential up to 500 MB
this afternoon which would give wind gust potential approaching 60
MPH this afternoon, primarily in the western forecast area, if we
can mix up to 500MB. However, am not anticipating mixing that high
this afternoon. For one, little or no, cold air advection is
expected this afternoon, two, pressure rises are neutral today, and
third PV anomalies, are considerably higher this afternoon compared
to yesterdays. Even though the forecasted winds aloft are slightly
stronger this afternoon, getting those winds to the surface will be
more difficult this afternoon. That being said, will not be issuing
any wind headlines for this afternoon. Highs today will top out in
the mid 40s in the north to lower 50s in the south. Winds are
expected to diminish fairly quick this evening and with dry air in
place, lows will bottom out in the lower 20s.
.LONG TERM...(Wednesday through Monday)
Issued at 317 AM CST Tue Mar 7 2017
Quiet conditions continue through the remainder of the week as high
pressure builds southward across the northern Plains. Temperatures
remain in the 50s and 60s through Thursday. Cooler arctic air
filters into the region on Friday resulting in high temperatures
ranging from the low 50s across southwestern Nebraska to only the
upper 30s across north central Nebraska (Holt and Boyd counties).
While most of the CWA remains dry until Saturday, areas along the
South Dakota border could see a few snow showers on Friday.
Rain and snow chances return for the first half of the weekend as a
developing low pressure system moves across the central Plains. At
this time, precipitation appears to begin as rain on Friday night,
before transitioning over to all snow early Saturday morning. Total
snow accumulations at this time should be under and inch and
confined mainly to to the northeastern portion of the forecast area.
In addition to snow, wind gusts are also expected to increase to 25
to 30 mph north of highway 2 on Friday night. Even with only minimal
accumulations, travel could still become dangerous as roadways
become snow covered and winds increase. Caution should be exercised
if travel is necessary on Friday night and Saturday. Temperatures
remain similar to Friday with highs in the upper 30s to low 50s
before rising into the upper 40s to low 60s on Sunday.
For the most part, dry weather returns for Sunday through early next
week. A brief system could impact the northern forecast area on
Sunday night and Monday bringing another round of light snow to the
region. However, models are inconsistent with this system and
confidence is not high enough to put in anything more than a mention
at this time. Will continue to monitor developments to the track of
this system over the upcoming week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 640 AM CST Tue Mar 7 2017
Some thin high cloudiness will be possible over the next 24 hours
with CIGS of 20000 to 25000 FT AGL. Westerly winds will increase
this morning and will gust in the 40 to 50 KT range this afternoon
before diminishing to under 10 KTS by evening.
&&
.FIRE WEATHER...
Issued at 317 AM CST Tue Mar 7 2017
Critical fire weather conditions are likely today
across far southwestern into central and eastern Nebraska this
afternoon. A red flag warning is in effect this afternoon for fire
zones 209, 210, and 219. Wind gusts to 50 MPH are expected along
with minimum relative humidity of 15 to 20 percent. Elsewhere,
relative humidity this afternoon will bottom out in the 20 to 30
percent range. Highs this afternoon were trended slightly lower
based on the latest guidance, so an expansion in the red flag
warning is not expected at this time. Elevated fire weather
conditions are possible mainly south of Interstate 80 Wednesday.
Highs will reach the middle 60s in southwest Nebraska. This will
result in minimum relative humidity of 15 to 20 percent. Winds will
be westerly at 10 to 20 MPH Wednesday afternoon over southwestern
Nebraska.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CST /11 AM MST/ today to 7 PM CST /6
PM MST/ this evening for NEZ209-210-219.
&&
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Kulik
AVIATION...Buttler
FIRE WEATHER...Buttler
Hazardous weather outlook, Mar 7, 3:25 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
425 AM CST Tue Mar 7 2017
NEZ004>010-022>029-035>038-056>059-069>071-094-081030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
425 AM CST Tue Mar 7 2017 /325 AM MST Tue Mar 7 2017/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TODAY AND TONIGHT.
Critical to near critical fire weather conditions are expected
this afternoon across western and north central Nebraska. A red
flag warning is in effect this afternoon for southwestern into
central Nebraska.
Strong westerly winds of 30 to 40 MPH with gusts up to 55 MPH are
expected this afternoon across the entire outlook area.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Extreme to near critical fire weather conditions are possible on
Wednesday across western and north central Nebraska. Minimum
relative humidity will fall off to 15 to 25 percent and winds
will be westerly at 10 to 20 MPH.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
CLB
High Wind, Chase
- When
- March 7, 10:00 AM MST to 3:00 PM MST
- Where
- Chase forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Imperial ASOS recorded strong westerly winds during the late morning until mid afternoon hours. A peak gust of 61 mph occurred at 1022 am MST. Winds of this magnitude were common across Chase County from late morning through the mid afternoon hours.
High Wind, Perkins
- When
- March 7, 10:00 AM MST to 3:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Nearby Imperial ASOS recorded strong westerly winds during the late morning until mid afternoon hours. A peak gust of 61 mph occurred at 1022 am MST. Winds of this magnitude were common across Perkins County from late morning through the mid afternoon hours.
High Wind, Deuel
- When
- March 7, 11:00 AM MST to 3:00 PM MST
- Where
- Deuel forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Nearby Sidney ASOS recorded sustained winds of 40 to 45 mph during the late morning until mid afternoon hours. A peak gust of 60 mph occurred at 153 pm MST. A peak gust of 57 mph also occurred 2 miles east of Big Springs at 1130 am MST. Winds of this magnitude were common across Deuel County from late morning through the mid afternoon hours.
High Wind, Garden
- When
- March 7, 11:00 AM MST to 3:00 PM MST
- Where
- Garden forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Nearby Alliance ASOS recorded sustained winds of 40 mph during the late morning until mid afternoon hours. A peak gust of 57 mph also occurred 2 miles east of Big Springs at 1130 am MST. Winds of this magnitude were common across Garden County from late morning through the mid afternoon hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Michigan, March 7 to 8, 2017$1.0 million · 62 kt wind · 9 events
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 7, 2017$65,000 · 1.5 in hail · 10 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Wisconsin, March 7 to 8, 20171 injured · $5,000 · 59 kt wind · 12 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674173, 674174, 674103, 674175.